Rocky Mountain Journal of Mathematics

The local and global zeta functions of Gauss's curve

Beth Malmskog and Jeremy Muskat

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The singular curve $C\subset \mathbb{P}^2$ defined over $\mathbb{F}_p$ for a prime $p$ by the equation $x^2t^2+y^2t^2+x^2y^2-t^4=0$ is known as Gauss's curve. For $p\equiv 3$ mod $4$, we give a proof that the zeta function of $C$ is \[ Z_{C}(u)=\frac{(1+pu^2)(1+u)^2}{(1-pu)(1-u)}. \] We define the (Hasse-Weil) global zeta function for any geometric genus~1 singular curve and, in particular, find that the global zeta function of $C$ is \[ \zeta_C(s)=\frac{\zeta(s)\zeta(s-1)}{L_E(s)L(s,\chi^{\prime})^{2}}, \] where $E$ is a projective nonsingular model for $C$, $L_E(s)$ is its $L$-function, and $L(s, \chi^{\prime})$ is a Dirichlet $L$-series for a character $\chi^{\prime}$ that we specify. We then consider more generally the ratio $R_{X}(s)$ of the Hasse-Weil global zeta function of a singular curve $X$ and that of its normalization $\widetilde{X}$. We finish with questions about the analytic properties of $R_{X}(s)$.

Article information

Rocky Mountain J. Math., Volume 45, Number 1 (2015), 275-285.

First available in Project Euclid: 7 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Malmskog, Beth; Muskat, Jeremy. The local and global zeta functions of Gauss's curve. Rocky Mountain J. Math. 45 (2015), no. 1, 275--285. doi:10.1216/RMJ-2015-45-1-275.

Export citation


  • F.N. Castro and C.J. Moreno, $L$-functions of singular curves over finite fields, J. Num. Theor. 84 (2000), 136–155.
  • S. Chowla, The last entry in Gauss's diary, Proc. Natl. Acad. Sci. 35 (1949), 244–246.
  • J.J. Gray, A commentary on Gauss's mathematical diary, 1796–1814, with an English translation, Expos. Math. 2 (1984), 97–130.
  • B. Gross, Lectures on the conjecture of Birch and Swinnerton-Dyer, in Arithmetic of $L$-functions, AMS PCMI Publications, 2011.
  • J. Harris, Algebraic geometry, Grad. Texts Math. 133, Springer-Verlag, New York, 1995. A first course, corrected reprint of the 1992 original.
  • G. Herglotz, Zur letzten eintragung im Gaussschen tagebuch, Ber. Verh. Sachs. Akad. Wiss. Leipzig Math.-Nat. Kl. 73 (1921), 271–276.
  • K. Ireland and M. Rosen, A classical introduction to modern number theory, Grad. Texts Math. 84, Springer-Verlag, New York, 1990.
  • F. Lemmermeyer, Reciprocity laws, Springer Mono. Math., Springer-Verlag, New York, 2000.
  • D. Lorenzini, An invitation to arithmetic geometry, Grad. Stud. Math. 9, American Mathematical Society, Providence, RI, 1996.
  • J.P. Serre, Zeta and $L$-functions, in Arithmetical algebraic geometry, Harper and Row, 1965.
  • J. Silverman, Advanced topics in the arithmetic of elliptic curves, Grad. Texts Math. 151, Springer-Verlag, New York, 1994.
  • K.-O. Söhr, On the poles of regular differentials of singular curves, Bol. Soc. Brasil. Mat. 24 (1993), 105–136.
  • ––––, Local and global zeta-functions of singular algebraic curves, J. Num. Theor. 71 (1998), 172–202.
  • W.A. Zúñiga-Galindo, Zeta functions and Cartier divisors on singular curves over finite fields, Manuscr. Math. 94 (1997), 75–88.